Thunderstorm Wind, Carroll
- When
- June 16, 2:35 PM CST
- Where
- Carroll County, 1.38 mi N of Coila
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.420, -89.970
A tree and power line were blown down.
An upper level disturbance and the remnants of a convective complex triggered severe storms as they encountered an unstable airmass across the ArkLaMiss region. A line of storms began over northern Mississippi during the early afternoon of the 16th, with additional storms developing and consolidating into highly organized mesoscale convective vortex as the complex progressed southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An upper level disturbance and the remnants of a convective complex triggered severe storms as they encountered an unstable airmass across the ArkLaMiss region. A line of storms began over northern Mississippi during the early afternoon of the 16th, with additional storms developing and consolidating into highly organized mesoscale convective vortex as the complex progressed southward. By the early evening hours, a consolidated line of storms accelerated across central and southern Mississippi and produced widespread wind damage with estimated gusts of up to 75 mph. Another line of thunderstorms developed in the wake of this system in the early morning hours of the 17th and produced localized wind damage near Jackson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 12:31 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 131 PM CDT Fri Jun 16 2017 ...SCATTERED SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING... .UPDATE... Updated for 18Z aviation discussion and forecast update && .AVIATION... 18Z TAF discussion: Expected scattered strong to severe thunderstorms to affect the region through the afternoon and into the early evening at all sites (although a majority of the activity will likely be through before the afternoon is out along the GLH/GWO/CBM/GTR corridor). Any storms will have the potential to produce IFR conditions, hail, gusty winds, IFR flight cats, and severe turbulence in the vicinity. Most of the storms should be through by late evening into the overnight with potential of patchy fog and low clouds by daybreak tomorrow. Tomorrow should hold less convective potential and mostly VFR conditions after morning low clouds and fog dissipate. /BB/ && .DISCUSSION... Update through early this evening: The atmosphere has continued to destabilize over the past couple of hours with surface based CAPE in a range from 3500 to 5000 j/kg across pretty much the whole forecast area. In addition, wind shear is modest but more than insignificant over the area and will likely cause thunderstorms forming in the next few hours over western zones to cluster up and aggregate a damaging wind threat into the heart of the region later this afternoon into early this evening. Hail will also be a risk with storms but damaging winds should be the predominant threat. SPC has just recently put the whole region under severe thunderstorm watch #338 through 9 pm and the forecast has been updated to reflect this, and the latest thinking. The watch will probably be able to be cleared somewhat before 9 pm in many areas but in zones south of I-20 it is conceivable that the threat could go on almost that long. /BB/ Through this evening: Morning 12Z JAN sounding was impressive for mid June, showing potential for SB CAPE values in excess of 4000 j/kg this afternoon and a reservoir of dry aloft to incorporate into gusty and potentially damaging thunderstorm winds. All this in an environment containing modest shear for this region in mid June. Morning analysis from a various GOES-16 channels reveals mesoscale convective vortex (MCV) dropping south/southeast into northern AR and this will likely kick off storms to our northwest by midday or so. Meanwhile, or region currently lies in between the disturbance from yesterday and last night (now to our east) and the aforementioned upstream disturbance at least clipping the northern half of our region later tonight into this evening. Latest HRRR runs have been showing relatively good consistency breaking out convection to our northwest midday through early afternoon and then evolving a growing thunderstorm cluster that progresses down into the heart of the forecast area later this afternoon into this evening. The storm prediction center (SPC) has increased our severe thunderstorm risk into the SLIGHT category for this afternoon basically along and north of the I-20 corridor to match the growing threat from damaging winds (although some hail will also be possible). There is still some potential kinematic fields may try to drive activity further toward AL than latest HRRR runs suggest, but today low to mid layer shear vectors are more supportive of our region receiving a larger brunt of the robust convection. Rain chances have been raised to account for trends with high temps lowered in some spots a bit as well. Despite the latter, expect high humidity to create a good bit of heat through at least early afternoon as heat index soar up to around 100 degrees in many spots. HWO/graphics/products have been updated or updates will be completed shortly. /BB/ Prior discussion below: Today and tonight: Early morning water vapor imagery/RAP analysis showed the circulation around a 594dam high centered over Mexico that was spreading east over the western portions of our CWA while a mid level trough axis was noted over Alabama. This was resulting in a northwest to north flow aloft across our CWA. Upstream of our CWA satellite imagery showed a shortwave moving over northwest Arkansas that models suggest will mostly track northeast of our CWA but a piece of the energy may drop over our CWA an enhance convection today. Our PWATs got knocked down to around an inch an a half yesterday and water vapor imagery still showed dry air over our area ahead of the shortwave over Arkansas. As a result models have come in with lower pops today and hi-res models depict more isolated coverage. Considering the progged steep mid level lapse rates contributing to LI's around -9 and vertical totals around 30, the storms that develop this afternoon will have the potential to produce damaging wind gusts and hail. More sites will top out further into the lower 90s this afternoon as well. As temperatures climb the lower 90s over our western zones the greater humidity there will lead to heat index values in the lower 100s. The convection and potential for severe storms is expected to end early this evening. Otherwise another night of above normal temperatures with morning lows in the lower 70s is anticipated. /22/ This weekend: A brief reprieve from the recent trend of greater rain coverage is in the offing over the weekend. As a mid level ridge axis extending from the NW Mexico into the Southern Plains edges into the western part of the forecast area, mid level temps will increase putting a tighter lid on convective development for a couple of days. Isolated diurnal showers and storms will remain possible along the periphery of the ridge (meaning mainly across east/south MS). Unfortunately with the decrease in the prevalence of rain and clouds there will be a commensurate increase in heat during this time frame, with temps in the 90s becoming more common again and triple digit heat indices not out of the question. Sunday night/Monday: As the upper ridge retreats back to the west late Sunday, upper flow will become more northwesterly. This is a pattern that typically provides better opportunities for upper level disturbances to impact our area, and this time will be no exception as an upper trough swings from the northern Plains down into the Ohio and TN valleys. This will drag a summertime cold front into the ArkLaMiss on Monday. Ahead of the front late Sunday night and early Monday morning, there's some potential for a remnant complex of storms to move into the Delta before weakening. SPC has outlooked this region with a day 3 marginal convective risk. We'll continue to monitor this potential for possible inclusion in the HWO. Later in the day, we'll see a return to higher rain chances across the entire area as the front continues to slip southward. Though we're in that time of year when strong convection can't be ruled out most any day, forecast lapse rates and shear do not suggest a more notable threat on Monday at this stage. In fact there's a bit of a lull in both low level and deep layer shear. Remainder of next week: Though no substantial decrease in temps will occur, relatively drier air will filter into much of the area behind the front, bringing another break in rain chances to most areas through midweek. However, the front will begin to stall/wash out near the southern part of the area, keeping the potential for isolated daytime convection over the Pine Belt. As the front washes out, surface winds will turn back around to southerly, and 70+ dewpoints will creep back to the north along with the potential for isolated afternoon showers and storms over much of the rest of the area by later in the week. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 91 74 90 / 28 9 8 13 Meridian 70 91 73 89 / 37 21 12 24 Vicksburg 72 91 74 92 / 24 3 5 9 Hattiesburg 71 91 73 90 / 59 18 12 27 Natchez 72 89 74 90 / 28 6 6 16 Greenville 73 92 76 91 / 16 4 4 10 Greenwood 71 91 75 91 / 16 10 5 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22/BB
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Fri Jun 16 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms will be possible through the rest of the afternoon north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ015-016-023>026-MSZ047>066-072>074-172015- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon into this evening. Severe thunderstorms will be possible through evening along and north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT FRI JUN 16 2017
MSZ040-047-162045-
Warren MS-Issaquena MS-
254 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
SOUTHEASTERN ISSAQUENA COUNTIES UNTIL 345 PM CDT...
At 254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Valley Park, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Redwood around 320 PM CDT.
Oak Ridge around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Louisiana...and west central Mississippi.
LAT...LON 3261 9101 3263 9100 3266 9096 3266 9087
3250 9065 3236 9079 3258 9103
TIME...MOT...LOC 1954Z 317DEG 20KT 3257 9092
DCSpecial Weather Statement
National Weather Service Jackson MS
328 PM CDT FRI JUN 16 2017
MSZ026-162100-
Grenada MS-
328 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT GRENADA COUNTY UNTIL 400 PM
CDT...
At 327 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bew Springs, or 7 miles northwest of Grenada, moving east at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Grenada around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Mississippi.
LAT...LON 3387 8977 3387 8959 3368 8969 3368 9014
3381 9014 3381 8998 3382 8998 3382 8993
3390 8992 3390 8977
TIME...MOT...LOC 2027Z 269DEG 17KT 3384 8991
10The Jackson/Brandon,MS radar (KDGX), 127 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
59 thunderstorm wind, 8 flash flood, 4 flood, 2 hail. Local standard time, as filed.
A tree and power line were blown down.
Trees were blown down near Vaiden.
A few trees were blown down on Highway 15. Another tree was blown down on McCarter Road about five miles south of Mantee.
A few trees were blown down on Sawyer Loop Road.
Trees were blown down on the Natchez Trace Parkway.
Scattered trees were blown down along Highway 17 South.
A tree was blown down on a shed. Trees were also blown down along Highway 12.
Several trees were blown down along Old Highway 61 to the north of Arcola. In addition, numerous trees and powerlines were blown down along Highway 438 in Arcola.
A few trees were blown down in the Homewood community, including a tree that was blown down and blocked portions of Highway 35 near Wicker Mill Road.
Numerous trees were blown down around Louisville. A tree fell onto a house on Northwood Drive.
Trees and powerlines were blown down.
A tree was blown down.
Water covered Highway 19.
Several trees were blown down across the county.
A tree was blown down on Wildcat Road.
Trees and powerlines were blown down.
Water covered the road near Bishop and Terrace streets following torrential downpours that lasted 30 minutes.
Three homes sustained wind damage.
Numerous trees and powerlines were blown down across the western portion of the county. Trees blocked Highway 12 around Tchula.
A tree was blown down.
A few trees were blown down around Airport Road and Liberty Church Road.
A tree was blown down.
Trees and powerlines were blown down along Highway 80 in Hickory.
A tree was blown down across Binnsville Road.
Numerous trees were blown down across the county.
Chunky Duffee Road was impassable near Interstate 20 with up to two inches covering the road.
The road was impassable near the intersection of Battlefield and George roads due to four to six inches of rain.
Numerous trees were blown down across the county. A tree was blown down on a trailer in Avon.
Rising flood waters from earlier heavy rainfall backed into several houses in Morgan City.
Numerous trees were blown down across the county, including a tree on Williams Eden Midway Road and across Highway 16.
A tree was blown down across County Road 671 east of Quitman.
A tree was blown down on Poole Creek Road.
A line of severe thunderstorms produced a swath of damaging winds across western and central Madison County. Numerous trees were blown down across the county, including several trees in the Beaver Creek subdivision of Ridgeland.
A line of severe thunderstorms produced a swath of damaging winds across central and eastern Hinds County. Trees were blown down near Bolton, Clinton, Jackson, and Richland. Power lines were also blown down near Terry.
A line of severe thunderstorms produced a swath of damaging wind that blew down trees across Warren County.
A tree was split near the intersection of Old Canton Road and Westbrook Road in Jackson, and trees and power lines were blown down along Childress Drive.
A line of severe thunderstorms produced a swath of damaging wind that blew down trees across western Rankin County including several in Pearl, Florence, and the Clear Branch community. There was also roof damage and a few third story windows blown out at a home along South Pearson Rd. in Pearl, as well as roof damage to a home and the doors blown off of a storage building in Florence.
Several trees were blown down around the Brandon, including a tree that fell onto a home in the Crossgates neighborhood.
A line of severe thunderstorms produced damaging wind gusts that blew down trees across eastern Copiah County, including widespread tree damage along MS Highway 27 and MS Highway 28 near Georgetown. A tree was blown down into a power line near Crystal Springs and caught fire.
Trees were blown down along Woodrow Barnes Road near D'Lo.
Multiple trees were blown down along MS Highway 432 near the Hot Coffee community, including a tree that fell onto a home and trapped the residents inside.
Multiple trees were blown down around the Shivers community.
A line of severe thunderstorms produced a swath of damaging wind that blew down numerous trees and power lines across Jefferson Davis County. Some trees fell onto and damaged sheds.
A line of severe thunderstorms produced a swath of damaging wind that blew down numerous trees across Lawrence County, including near New Hebron along MS Highway 43 and near Silver Creek.
Several trees were blown down near CR 18 and CR 27 southwest of Taylorsville. Multiple homes sustained major roof damage due to both strong winds and falling trees.
Numerous trees were blown down and snapped across northeastern Covington County, especially near the Hopewell community along US Highway 84 and MS Highway 37.
A line of severe thunderstorms produced a swath of damaging wind that blew down numerous trees across western Jones County, some of which fell onto homes and power lines. The area around Hebron Centerville Road was particularly affected where trees fell onto several homes and a camper, and siding was blown off of one home. A tree also fell onto a vehicle on US Highway 11 south of Ellisville.
Several trees and power lines were blown down along Heucks Retreat Road northeast of Brookhaven.
Multiple trees were blown down in Seminary.
Several trees were blown down near Loyd Star Lane northwest of Brookhaven.
A large branch was snapped from a tree along Oak Hill Drive southwest of Brookhaven.
A tree was blown down onto a power line along Guthrie Carter Road.
A tree was blown down across Dale Keyes Road.
Flash flooding occurred at the Leontyne Price Blvd and Interstate 55 underpass area in Laurel following two periods of heavy rainfall.
Winds associated with a line of severe thunderstorms blew down several trees in and around the Sumrall area.
A line of severe thunderstorms produced damaging winds which blew down several trees through central Marion County. Trees were blown down across Goss Bunker Hill Road, Conerly Road, Stuckey Road, and MS Highway 586. A tree also fell onto and damaged a car along Cedar Grove Road north of Columbia.
Severe wind gusts from a line of thunderstorms caused damage in northeastern Marion County, including a tree which was blown down along Williamsburg Road and a roof which was damaged near Gates Road and Wolf Howling Road.
A tree was blown onto the road near the intersection of Hoy Road and Houston Road. The peak wind gust measured at nearby Hesler-Noble Field airport was 31 mph.
Flooding occurred at the intersection of Devall Street and Washington Street in Ellisville following several rounds of heavy rainfall.
Several trees were blown down along Monroe Road northwest of Petal.
Multiple trees were blown down along Macedonia Road.
Two periods of heavy rainfall produced flash flooding around the Bogue Homo Creek area south of Tuckers Crossing, including along George Boutwell Road and Old Highway 15.
Severe wind gusts blew power lines down onto the road near US Highway 49 and US Highway 98 and blew multiple trees down near Hattiesburg.
A tree was blown down along Little Creek Road northwest of Purvis.
Heavy rainfall resulted in flash flooding along the McWilliams Branch, which washed out part of the 600 block of Macedonia Road.
Several trees were blown down along Schley Street.
West Magnolia Lane near Mt. Williams Road was flooded after earlier rainfall.
The 200 block of Old Palestine Church Road was flooded after earlier rainfall.
Centerville Road near Dickie Road was flooded after earlier rainfall.
Strong winds from a thunderstorm caused damage near the intersection of MS Highway 18 and Greenway Drive, including a tree downed near the Walmart and power outages around the area.
Strong winds from a thunderstorm blew a tree down onto a power line along Pine Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699129, 699132, 699138, 699135, 699139, 699906, 699911, 700329, 700333, 700330, 700331, 700332, 700335, 700337, 700334, 699905, 700336, 700338, 700343, 700340, 700341, 700342, 700344, 700339, 700350, 700346, 700348, 700351, 700494, 700352, 700355, 700353, 700358, 700496, 700652, 701061, 701062, 700360, 701080, 701106, and more.